Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 41, NWS San Angelo, TX

May 27, 2004Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at May 27, 2004, 3:29 PM CDT for Crockett County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 3:29 PM CDT (20:29 UTC)
Expired
May 27, 2004, 4:15 PM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 100 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:50 PM CDTHAIL 1.2530 Nw Ozona, TX
May 27, 3:50 PM CDTHAIL 1.2530 Nw Ozona, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WFUS54 KSJT 272029
TORSJT
TXC105-272115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  NORTH CENTRAL CROCKETT COUNTY...OR ABOUT 15 MILES SOUTHWEST OF     
  BIG LAKE...MOVING EAST AT 40 MPH.

* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...  NORTHERN    
  CROCKETT COUNTY. THIS STORM WILL CROSS HIGHWAY 137 ABOUT 3 MILES   
  SOUTH OF THE REAGAN COUNTY LINE  

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3117 10173 3099 10174 3085 10105 3106 10114

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 1:01 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 27, 1:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT THU MAY 27 2004

.SHORT TERM...INTERESTING DRYLINE SET UP THIS AFTERNOON AS THE
FEATURE CONTINUES TO MOVE FASTER TO THE NORTH THAN THE SOUTH. AT 1
PM...IT WAS LOCATED SOUTHWEST TO NORTHEAST ACROSS WEST TEXAS AND
IS ACTUALLY BECOMING MORE OF A WIND SHIFT AS PRECIPITATION TO THE
WEST MOISTEN THE LOW LEVELS. SITUATION SEEMS TO BE MORE MURKY FOR
TONIGHT THAN IT APPEARED TO BE YESTERDAY AFTERNOON. VIGOROUS WAVE
CURRENTLY MOVING OUT OF NEW MEXICO WILL CONTINUE TOWARDS WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...AND CONVECTION CURRENTLY
ON THE RADAR SHOULD CONTINUE TO STRENGTHEN AS LIFT IN ASSOCIATION
WITH THE UPPER TROUGH MOVES THIS WAY. CAP HAS WEAKENED SIGNIFICANTLY
ACROSS THE NORTHERN COUNTIES AND THIS MAY TEND TO LIMIT THE SEVERE
THREAT ACROSS THE NORTH DUE TO COMPETING THUNDERSTORMS...NOW
THINKING THAT THE STRONGER THUNDERSTORMS MAY BE SOUTH AND WEST
WHERE CAP IS STRONGER THUS LIMITING THUNDERSTORM DEVELOPMENT
SOMEWHAT. STILL NOT QUITE CLEAR HOW EVERYTHING WILL EVOLVE BUT MOST
AREAS SHOULD SEE SOME RAIN. WINDS WILL GO WESTERLY LATER TONIGHT
AND THINGS WILL DRY OUT. THINKING HERE IS THAT DRYLINE WILL GET
A GOOD PUSH WITH THIS SYSTEM AND CAUSE WARMING CONDITIONS. WILL HAVE
TO WATCH THE DRYLINE THROUGH MONDAY AS IT SLOSHES BACK AND FORTH...
AND WILL CONTINUE WITH THE LOW AFTERNOON AND EVENING POPS IN THE
EASTERN COUNTIES.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST. STILL LOOKS LIKE
THE FLOW WILL FLATTEN OUT FOR A WHILE BEFORE GOING NORTHWESTERLY
LATE IN THE PERIOD RESULTING IN THE POSSIBILITY OF OVERNIGHT
THUNDERSTORMS AS WAVES COME DOWN. FOR NOW WILL KEEP THE BEST CHANCE
FOR THIS ACTIVITY NORTH AND EASTERN PORTIONS OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     65  93  71  93 /  50  10  10  10
SAN ANGELO  65  96  71  96 /  40  10  10  10
JUNCTION    68  94  72  94 /  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/27
Hazardous weather outlook, May 27, 2:24 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
224 PM CDT THU MAY 27 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-281923-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
224 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A POTENT UPPER LEVEL DISTURBANCE MOVING FROM NEW MEXICO NORTHEAST
ACROSS THE PANHANDLE THIS EVENING WILL COMBINE WITH ABUNDANT LOW
LEVEL MOISTURE TO PRODUCE FAIRLY WIDESPREAD THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS
THROUGH THIS EVENING...PARTICULARLY NORTHWEST OF A SAN SABA TO
JUNCTION LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH THERE IS SUFFICIENT SHEAR TO ALLOW FOR THE
DEVELOPMENT OF ISOLATED TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

07

In the hours before

Local storm report, May 27, 3:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CHAMPION                32.36N 100.62W
05/27/2004  1.75 INCH        NOLAN              TX   TRAINED SPOTTER

0310 PM     TSTM WND DMG     CHAMPION                32.36N 100.62W
05/27/2004                   NOLAN              TX   TRAINED SPOTTER

            LARGE TREE UPROOTED

&&

08
Local storm report, May 27, 3:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SW SWEETWATER         32.44N 100.44W
05/27/2004                   NOLAN              TX   TRAINED SPOTTER

&&

08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:04 PM CDTTornado WarningSJTFisher56 min
May 26, 7:32 PM CDTTornado WarningSJTJones58 min
May 26, 8:17 PM CDTSevere Thunderstorm WarningSJTFisher58 min
May 27, 3:01 PM CDTSevere Thunderstorm WarningSJTNolan44 min
May 27, 3:22 PM CDTTornado WarningSJTFisher, Nolan53 min
May 27, 3:40 PM CDTTornado WarningSJTJones, Taylor50 min
May 27, 3:52 PM CDTTornado WarningSJTIrion23 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion30 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningSJTCallahan23 min
May 27, 5:06 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman54 min
May 27, 5:32 PM CDTSevere Thunderstorm WarningSJTBrown43 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.